Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS St. Louis, MO

June 21, 2020Saint Louis County, City of Saint Louis, Missouri; Saint Clair County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 21, 2020, 4:40 AM CDT for Saint Louis County, City of Saint Louis, Missouri; Saint Clair County, Illinois. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 4:40 AM CDT (09:40 UTC)
Expired
Jun 21, 2020, 9:29 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:54 AM CDTHEAVY RAIN 1.69Crestwood, MO
Jun 21, 5:00 AM CDTFLASH FLOOD1 Sse Fenton, MOTHE USGS GAGE ON YARNELL CREEK ROSE ABOVE FLOOD STAGE (7 FT) AT 500 AM AND CRESTED AT 9.38 FT AT 620 AM.
Jun 21, 5:25 AM CDTFLASH FLOOD1 Sw Peerless Park, MOTHE USGS GAGE ON WILLIAMS CREEK ROSE ABOVE FLOOD STAGE (7 FT) AT 525 AM AND CRESTED AT 9.38 FT AT 610 AM.
Jun 21, 6:00 AM CDTFLASH FLOODPeerless Park, MOMISSOURI HIGHWAY 141 CLOSED NORTH AND SOUTH BOUND AT PEERLESS PARK DUE TO FLOODING.
Jun 21, 6:00 AM CDTHEAVY RAIN 41 Ssw Valley Park, MOTHE USGS GAGE RAINFALL GAGE AT VALLEY PARK (VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS FROM 300-600 AM.
Jun 21, 6:05 AM CDTHEAVY RAIN 1.952 Nw Swansea, IL
Jun 21, 8:44 AM CDTHEAVY RAIN 4.191 Sw Fenton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS53 KLSX 210940
FFWLSX
ILC163-MOC189-510-211545-
/O.NEW.KLSX.FF.W.0020.200621T0940Z-200621T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
440 AM CDT Sun Jun 21 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northern St. Clair County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Central St. Louis County in east central Missouri...

* Until 1045 AM CDT Sunday.

* At 439 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 2.5 inches of rain have 
  fallen, much of it in about an hour or so, and mostly over urban 
  areas. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  St. Louis, Belleville, University City, O'Fallon, Kirkwood, East
  St. Louis, Collinsville, Webster Groves, Ferguson, Manchester,
  Creve Coeur, Fairview Heights, Overland, Clayton, Cahokia,
  Jennings, Swansea, Shiloh, Crestwood and Bellefontaine Neighbors.

This also includes Scott Joplin Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3849 9023 3852 9026 3849 9027 3850 9054
      3867 9041 3873 9031 3873 9021 3871 9021
      3866 9018 3865 8971 3848 8971

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

TES
2 follow-up statements
264 
WGUS73 KLSX 211108
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
608 AM CDT Sun Jun 21 2020

ILC163-MOC189-510-211545-
/O.CON.KLSX.FF.W.0020.000000T0000Z-200621T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair IL-St. Louis City MO-St. Louis MO-
608 AM CDT Sun Jun 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT SUNDAY
FOR NORTHERN ST. CLAIR AND CENTRAL ST. LOUIS COUNTIES AND ST. LOUIS
CITY...

At 605 AM CDT, Doppler radar and automated gauges indicated heavy 
rainfall producing thunderstorms that have occurred across portions 
of the warned area. Up to three inches of rain have already fallen, 
with much of it occurring within a 60 to 90 minute interval. Flash 
flooding is already occurring, notably at Yarnell Creek at Fenton 
and Williams Creek at Peerless Park. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges. 

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
St. Louis, Belleville, University City, O'Fallon, Kirkwood, East St.
Louis, Collinsville, Webster Groves, Ferguson, Manchester, Creve
Coeur, Fairview Heights, Overland, Clayton, Cahokia, Jennings,
Swansea, Shiloh, Crestwood and Bellefontaine Neighbors.

This also includes Scott Joplin Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3849 9023 3852 9026 3849 9027 3850 9054
      3867 9041 3873 9031 3873 9021 3871 9021
      3866 9018 3865 8971 3848 8971

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

TES
974 
WGUS73 KLSX 211429
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
929 AM CDT Sun Jun 21 2020

ILC163-MOC189-510-211439-
/O.CAN.KLSX.FF.W.0020.000000T0000Z-200621T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair IL-St. Louis City MO-St. Louis MO-
929 AM CDT Sun Jun 21 2020

...THE FLASH FLOOD WARNING FOR NORTHERN ST. CLAIR AND CENTRAL ST.
LOUIS COUNTIES AND ST. LOUIS CITY IS CANCELLED...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3849 9023 3852 9026 3849 9027 3850 9054
      3867 9041 3873 9031 3873 9021 3871 9021
      3866 9018 3865 8971 3848 8971

$$

Glass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:45 AM CDT, 55 minutes earlier.

Area forecast discussion, Jun 21, 3:45 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 AM CDT Sun Jun 21 2020

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 345 AM CDT Sun Jun 21 2020

Convection from yesterday has lingered over southeast Missouri and
southwest Illinois as a mid-level shortwave has moved across the
Missouri-Illinois region along the outer edges of a mid-level low
over south central Canada. The shortwave will slide eastward out of
the area this morning, and shift showers and thunderstorms out of
the area. A second, much smaller disturbance could propagate
through the region today behind the first shortwave. Combined with
the moist, unstable environment, I cannot rule out isolated to
scattered thunderstorms through the majority of the day. Without a
strong focus and 15-20 kts of 0-6 km shear, convection could be
scattered widely across the area, but individual storms will be
short-lived.

By this evening mid-level disturbances will be east of our CWA,
taking with them the chance of precipitation for a couple hours
before a cold front drops through the area on Monday. How the cold
front behaves across our area will depend largely on the movement of
a feature outside of the CWA. Operational models are indicating that
an MCS will form in eastern Kansas and track southeastward through
southwestern Missouri into Arkansas, guided by another shortwave
aloft. The MCS then appears to decay Monday morning along the
Missouri-Arkansas border. The MCS could impact our sensible weather
in two ways: 1. It could produce a cold pool that creates an
effective front further south and reduce the threat for severe
weather over our area. 2. If the MCS tracks more north than guidance
currently suggests it could move through our southern CWA, producing
widespread thunderstorms.

The movement of the cold front has sped up over the past couple of
days, and now appears to move into the CWA Monday morning and pass
southeastward through the area during the day. As mentioned above,
the potential MCS cold pool could keep the environment ahead of the
front much more stable than originally forecast. If this pans out
thunderstorms are still expected along the front, but the risk for
storms to become strong or severe is greatly reduced.

MRM

.LONG TERM...  (Monday Night through Saturday)
Issued at 345 AM CDT Sun Jun 21 2020

The cold front is expected to make it completely through the CWA by
early Tuesday morning, leaving the area in northwest flow at the
surface. Aloft, the low over south central Canada will shift east-
southeastward through southern Canada, throwing the mid-Mississippi
River Valley into northwest flow on the backside of the low. This
will result in dry weather and temperatures 2-7 degrees below normal
in the wake of the cold front on Tuesday and Wednesday.

By Thursday a low-level ridge will move into the mid-Mississippi
River Valley backing flow to the southwest, which will moderate
temperatures back to near or slightly above normal Thursday through
the end of the period. The NBM members and the CIPS Analogs from St.
Louis University indicate this shift. Further aloft a weak ridge
will move across the upper Mississippi River Valley, promoting quasi-
zonal flow over the mid-Mississippi River Valley and a return to a
more active pattern.

MRM

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1035 PM CDT Sat Jun 20 2020

Light showers will continue around the St. Louis area terminals
and points south and east through 10Z with mainly VFR conditions.
Otherwise dry and VFR conditions are expected through the
remainder of the TAF period. Winds are expected to remain light.

SPECIFICS FOR KSTL:

Light showers will continue around the terminal through 10Z with
mainly VFR conditions. Then dry and VFR conditions are expected
through 06Z on Sunday night before there will be additional
chances for showers and thunderstorms. Winds are expected to
remain light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 3:52 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 AM CDT Sun Jun 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
352 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms over the area today into early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across parts of the area from
Monday and Tuesday and again Thursday through Saturday. A few storms
could be severe on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:26 AM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Jun 21, 5:28 AM CDTFlash Flood WarningLSXJefferson4 hr
Jun 21, 3:08 PM CDTSevere Thunderstorm WarningLSXMarion52 min
Jun 21, 3:24 PM CDTFlash Flood WarningLSXLewis, Marion6 hr
Jun 21, 1:40 AM CDTAreal Flood AdvisoryLSXSaint Clair4 hr
Jun 21, 1:51 PM CDTSevere Thunderstorm WarningLSXMacoupin39 min

Nearby

Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.